eosinophilic-myalgia syndromeAn epidemic intoxication that occurred in North America in the late 1980s, which was attributed to a chemically altered form of l-tryptophan, believed by some to be of use in treating insomnia, neurasthenia, premenstrual syndrome and other conditions; tryptophan’s subsequent metabolism to serotonin gave rise to some claims that it could ameliorate obsessive-compulsive disorders and depression. High-dose l-tryptophan was recalled by the FDA in 1990.
1500 cases of EMS were described in 1990 in subjects who had ingested this particular form of l-trytophan.
Myalgia, myopathy, arthralgia, alopecia, angiooedema, dermatoglyphism, morbilliform rash, sclerodermoid lesions, oral ulcers, restrictive lung disease, dyspnoea, fever, lymphadenopathy, and oedema of extremities.
Eosinophilia, increased CK.
Sclerosing dermatopathy, arteriolitis.
The responsible agent was an altered amino acid, DTAA (di-tryptophan aminal acetaldehyde), a contaminant introduced during tryptophan’s manufacturing process; EMS was linked to a new strain of Bacillus amyloliquefaciens used to produce high-dose tryptophan, while reducing the amount of powdered charcoal used in purification. See ‘Peak E’.
Segen's Medical Dictionary. © 2012 Farlex, Inc. All rights reserved.